Florida, 2025Hail and Damaging Winds in Florida, May 24, 2025
May 24, 2025 · NWS MLB · 8 events in 3 counties and zones
Multiple thunderstorms across east central Florida produced severe hail, some of which was large.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Multiple thunderstorms across east central Florida produced severe hail, some of which was large.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 24, 12:58 PM EST, 1 hour 3 minutes earlier. Its key messages:
- Issued at 1000 AM EDT Sat May 24 2025
- Marginal Risk for strong to severe storms across most of EC FL; primary hazards include gusty to damaging winds and large hail
- Continued chance for afternoon/evening rain and lightning storms Sunday into next week
- Heat and humidity build each day into next week with peak heat index values around 100 this weekend, 100-105 next week
Area forecast discussion, May 24, 12:58 PM EST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
158 PM EDT Sat May 24 2025
...New AVIATION...
.KEY MESSAGES...
Issued at 1000 AM EDT Sat May 24 2025
- Marginal Risk for strong to severe storms across most of EC FL;
primary hazards include gusty to damaging winds and large hail
- Continued chance for afternoon/evening rain and lightning storms
Sunday into next week
- Heat and humidity build each day into next week with peak heat
index values around 100 this weekend, 100-105 next week
&&
.UPDATE...
Issued at 1000 AM EDT Sat May 24 2025
The most significant change to the forecast for today was an
expansion of the MRGL risk of severe storms now encompassing much
of EC FL. With moisture expanding northward, expect coverage of
storms to be over a larger area, not confined to just our southern
counties. Early morning Cape sounding shows cool temps aloft, -10C
at 500 mb and high DCAPE (1100 J/kg). Expect convective initiation
along the east coast sea breeze just inland from the coast during
the early to mid aftn (2-3pm) with boundary collisions producing
the best opportunity for strong/severe storms.
Strong heating will produce max temps in the mid 90s interior
with LEE approaching its record high of 95F from 2014. Record at
MCO (97F from 1956) looks a bit out of reach with only a 10-14%
chance of reaching their record.
&&
.PREVIOUS DISCUSSION...
Issued at 410 AM EDT Sat May 24 2025
Today-Tonight...Warm and humid conditions are in place to start
the holiday weekend. Mostly sunny skies this morning are forecast
to boost temperatures into the upper 80s and low 90s by lunchtime.
Thanks to plenty of sunshine, highs this afternoon will push into
the low 90s along the coast, reaching the mid 90s farther inland.
Combined with higher humidity, heat index values in the upper 90s
to low 100s are anticipated. If your holiday weekend plans include
time spent outdoors, stay protected from the sun, stay well hydrated,
and take frequent breaks in the A/C or shade to cool down.
For some locations, a temporary cooldown may arrive in the form of
showers and lightning storms this afternoon and evening. Model
guidance continues to indicate slightly greater coverage of
precipitation today, with convection initially forming along the
east coast sea breeze (closer to the coast). As the breeze moves
inland, additional rain and storms are forecast to develop. The
highest rain chances (50-65%) extend from near the Orlando metro
southward toward Lake Okeechobee. There is also a Marginal Risk
(level 1 out of 5) for a few strong to severe storms after 3 PM,
mainly from Lake Kissimmee to Melbourne and points southward.
Model soundings indicate a supportive environment, characterized
by steep low-level lapse rates, sufficient MLCAPE/SBCAPE, and
slightly cooler temps aloft today (-10C to -11C at 500mb).
Instances of strong to damaging winds (50-60 mph), large hail (up
to 1.5" diameter), frequent lightning strikes, and heavy rainfall
are the main hazards of concern today. A brief funnel cloud or
tornado also cannot be ruled out, mainly where the sea breeze and
storm-scale boundary collisions occur (probability less than 2%).
Lingering showers and storms will quickly come to an end by mid to
late evening over the southern half of the area (similar to
yesterday). Overnight lows are forecast to settle in the upper 60s
to mid 70s once again.
Sunday-Monday...A rinse-and-repeat weather pattern will stick
around for Sunday and Monday, with heat index values climbing by
another degree or two each day. Mid level ridging is forecast to
build over the Florida Peninsula as upper level winds decrease
further. Showers and storms are anticipated to form in the mid to
late afternoon hours on Sunday, with the potential for a slightly
more active west coast breeze. Westerly steering flow on Sunday
will push showers and storms toward the east FL coast, while
lighter steering winds on Monday will result in storm motion being
more erratic. A strong storm or two cannot be ruled out each day
with gusty winds being the primary threat. Outside of storms, heat
index values will nudge higher into the low-mid 100s, especially
on Monday.
Tuesday-Friday...Through mid week, ridging holds over central
Florida with light southerly flow backing to the southeast each
afternoon (behind the sea breeze). Rain and storm chances (40-60%)
will increasingly favor interior locations as the sea breeze
pushes farther inland each afternoon. Daytime temps in the low
90s combined with high humidity will lead to heat indices
approaching 100-105 degrees during peak heating hours. Adequate
cooling, hydration, and sun protection will be needed as this
stretch of hot and humid weather lasts through much of the work
week. By Friday into next weekend, 500mb height anomalies hint at
a change in our overall pattern...increasingly unsettled weather
leading to potentially higher, more widespread rain chances.
Additional cloud cover and the approach of a front could also
provide some relief from the heat. Any specifics beyond that will
become clearer through the upcoming week.
&&
.MARINE...
Issued at 410 AM EDT Sat May 24 2025
High pressure over the local waters will promote light southerly
flow (~ 5-10 kt), followed by a daily afternoon/evening sea breeze
that backs winds to the SSE (10-14 kt). Generally favorable
boating conditions are forecast as a result. However, the chance
for afternoon/evening showers and storms may locally degrade
boating conditions, bringing the potential for strong wind, hail,
and lightning strikes (especially over inland lakes).
&&
.AVIATION...
(18Z TAFs)
Issued at 157 PM EDT Sat May 24 2025
Mainly VFR is forecast outside of showers/storms. Scat'd storms are
forecast to develop this PM and SUN PM over ECFL as the ECSB converges
with the WCSB and outflow from previous storms. Isol'd severe storms
are forecast this PM. ESE winds this PM at around 8-12kts with gusts
to 15-18kts are expected to weaken tonight before increasing on SUN
after 16Z. A TEMPO group at 09-13Z for MVFR VIS is forecast at KSUA.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 71 90 71 91 / 10 40 20 50
MCO 72 91 73 92 / 20 60 20 60
MLB 73 88 74 89 / 30 50 20 60
VRB 72 89 73 90 / 30 40 20 60
LEE 71 92 73 92 / 10 60 20 60
SFB 71 92 72 93 / 10 60 20 60
ORL 72 92 73 92 / 20 60 20 60
FPR 71 89 73 90 / 40 40 20 60
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&
UPDATE...Kelly
AVIATION...Fehling
In the hours before
Special weather statement, May 24, 1:44 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Melbourne FL
244 PM EDT Sat May 24 2025
FLZ041-046-141-247-347-447-241930-
Coastal Volusia FL-Northern Brevard Barrier Islands FL-Seminole FL-
Inland Volusia FL-Mainland Northern Brevard FL-
Inland Northern Brevard FL-
244 PM EDT Sat May 24 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SEMINOLE...
NORTHWESTERN BREVARD AND SOUTHEASTERN VOLUSIA COUNTIES THROUGH 330 PM
EDT...
At 244 PM EDT, Doppler radar was tracking a strong thunderstorm near
Scottsmoor, moving southeast at 10 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Oak Hill, Mims, Scottsmoor, Geneva, and Maytown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2878 8074 2858 8094 2858 8095 2859 8094
2860 8095 2861 8097 2861 8100 2874 8109
2892 8096
TIME...MOT...LOC 1844Z 317DEG 7KT 2874 8093
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
FehlingHail, Brevard
- When
- May 24, 2:01 PM EST
- Where
- Brevard County, 4.81 mi SSE of June Park
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 27.990, -80.660
Trained spotter reports nickel to half-dollar-size hail in Palm Bay. Hail lasted 2 to 4 minutes.
Hail, Brevard
- When
- May 24, 2:05 PM EST
- Where
- Brevard County, 4.93 mi W of Malabar
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 27.990, -80.650
Quarter size hail near Grandeur St and Emerson Dr SE in Palm Bay.
Thunderstorm Wind, Brevard
- When
- May 24, 2:12 PM EST
- Where
- Brevard County, 4.93 mi W of Malabar
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 27.990, -80.650
Reports of large tree branch from an oak tree falling on roof of a home on Grandeur St in Palm Bay. Time estimated by radar.
Hail, Brevard
- When
- May 24, 2:17 PM EST
- Where
- Brevard County, 4.58 mi WSW of Valkaria Arpt
- Measured
- 1.75 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 27.951, -80.642
CoCoRaHS observer reported hail up to 1.75 inches in diameter in Palm Bay. Time estimated via radar.
Hail, Indian River
- When
- May 24, 2:32 PM EST
- Where
- Indian River County, 1.51 mi SSW of River Bridge
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 27.750, -80.530
Estimated quarter to golf ball size hail based on photos shared by local media in Vero Lake Estates. Hail occurred at 103rd Ct & S 85th St.
Thunderstorm Wind, Brevard
- When
- May 24, 2:35 PM EST
- Where
- Brevard County, 4.81 mi SSE of June Park
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 27.990, -80.660
Trained spotter near Cogan/San Filippo in Palm Bay estimates 60 mph winds and broken pine tree branches. Also, reports pea to quarter-size hail.
Hail, Brevard
- When
- May 24, 2:52 PM EST
- Where
- Brevard County, 2.16 mi NNE of Lake Poinsett
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 28.380, -80.820
Report and subsequent photo indicates quarter size hail fell near Adamson Creek in Cocoa.
Hail, Volusia
- When
- May 24, 3:32 PM EST
- Where
- Volusia County, 4.22 mi NE of De Land Muni Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 29.120, -81.240
Image submitted via social media of several hailstones, one of which measuring near 1 inch in diameter.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, May 24, 2025$231,000 · 2.75 in hail · 35 events
- Hail and Damaging Winds in Texas, May 24, 2025$90,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Mississippi, May 24, 2025$30,000 · 1.25 in hail · 27 events
- Flash Flood and Hail in Alabama, May 24 to 27, 20251 in hail · 24 events
- Lightning Strike in Alabama, May 24, 20251 injured · $2,000 · 1 event
- Flash Flooding and Hail in Arkansas, May 24 to 25, 20251.25 in hail · 7 events
- Hail and Damaging Winds in Kansas, May 24 to 25, 20251 in hail · 6 events
- Damaging Winds in Louisiana, May 24, 202560 kt wind · 5 events
- Damaging Winds and Strong Wind in Texas, May 24, 202558 kt wind · 5 events
- Hail in Colorado, May 24, 20252 in hail · 4 events
- Hail in Colorado, May 24, 20251.25 in hail · 4 events
- Damaging Winds in Alabama, May 24, 202552 kt wind · 4 events